Pennsylvania, 2013

Winter Weather in Pennsylvania, December 26, 2013

December 26, 2013 · NWS PHI · 8 events in 8 counties and zones

An upper air disturbance caused a burst of heavy snow to fall across Berks County and the western Philadelphia suburbs during the morning of the 26th. While amounts were not heavy, it coincided with the morning commute and caused multiple accidents and closures of major roadways.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
55
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance caused a burst of heavy snow to fall across Berks County and the western Philadelphia suburbs during the morning of the 26th. While amounts were not heavy, it coincided with the morning commute and caused multiple accidents and closures of major roadways. Snowfall in Berks County and western Chester County averaged around two inches. Snowfall in northwest Montgomery County, the western Lehigh Valley and the western Poconos averaged around one inch. The disturbance weakened quickly as it moved farther east in Pennsylvania and only a trace of snow fell in Philadelphia.

Multi-vehicular accidents led to the closures of the Pennsylvania Turnpike and Interstate 78. In Berks County, two westbound crashes around 8 a.m. EST on Interstate 78 closed the westbound lanes for seven hours between the Krumsville and Lenhartsville interchanges in Greenwich Township. Forty-four people were injured and twenty-five required hospitalization. Thirteen people were entrapped within their vehicles. To the south, on the Pennsylvania Turnpike, four separate crashes that involved thirty-five vehicles just east of the Reading/Lancaster exchange closed the westbound lanes at the Morgantown interchange for more than eight hours. The crashes occurred just west of the Interstate 176 exchange in Caernarvon Township shortly after 9 a.m. EST. Two people were critically injured and ten people overall required hospitalization. Elsewhere in Berks County, hundreds of motorists were stranded for hours on the westbound West Shore Bypass in Cumru Township after a series of crashes just before the Lancaster Avenue exit. A rollover crash on the eastbound West Shore Bypass just before the Interstate 176 exit in Cumru Township snarled traffic in that area. There were multiple crashes on U.S. Route 222 northbound between the Spring Ridge Drive and Pennsylvanuia State Route 183 exits in Spring and Bern Townships. In Bethel Township, Pennsylvania State Route 419 was closed after multiple crashes.

In Monroe County, a 64-year-old man was killed when his pickup truck crashed at Silver Springs Boulevard and Mountain View Drive in Polk Township. In the Lehigh Valley, accidents occurred on westbound U.S. Route 22 in South Whitehall Township and Bethlehem Township. In Chester County, another accident on the Pennsylvania Turnpike briefly blocked all westbound traffic in Uwchlan Township. Other accidents in Chester County were reported on U.S. Route 30 in Caln Township and U.S. Route 202 between East Whiteland and Tredyffrin Townships. Other snow related accidents occurred in Montgomery County and along the Pennsylvania Turnpike Extension in Carbon and Bucks Counties.

In the hardest hit areas, snow began falling between 730 a.m. EST and 8 a.m. EST on the 26th and fell heavy quickly, with many visibilities half a mile or less. The snow ended around 10 a.m. EST that morning.

Representative snowfall included 2.5 inches in South Heidelberg Township (Berks County), 2.3 inches in Reading (Berks County), 2.1 inches in Bernville (Berks County), 2.0 inches in Lehighton (Carbon County) and Mohnton (Berks County), 1.8 inches in Elverson and East Nantmeal Township (Chester County), 1.6 inches in Kutztown (Berks County) and West Caln Township (Chester County), 1.3 inches in Slatington (Lehigh County) and 1.0 inch in Gilbertsville (Montgomery County), Glenmoore (Chester County) and Schnecksville (Lehigh County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 26, 6:13 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 26, 6:13 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
613 AM EST THU DEC 26 2013

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OUT TO SEA AND A COLD FRONT FROM THE
MIDWEST WILL MOVE CROSS THE MID ATLANTIC STATES THIS AFTERNOON.
HIGH PRESSURE WILL BUILD BACK IN FOR FRIDAY AND SATURDAY. THEN, AN
AREA OF LOW PRESSURE IS FORECAST TO DEVELOP IN THE GULF OF MEXICO
AND MOVE ACROSS THE SOUTHEASTERN STATES. IT WILL CONTINUE ITS
NORTHEASTWARD MOTION AND EMERGE OVER THE MID-ATLANTIC WATERS NEAR
THE DELMARVA SUNDAY NIGHT BEFORE PULLING AWAY EARLY MONDAY. HIGH
PRESSURE FROM THE WEST IS ANTICIPATED TO BUILD GRADUALLY INTO
NORTHEASTERN MARYLAND, DELAWARE, EASTERN PENNSYLVANIA AND NEW
JERSEY FROM MONDAY INTO THE START OF THE NEW YEAR.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM ESTF SENT 610 AM...INCREASED SNOW AMTS NE PA BY ONE HALF
INCH. SNOWMAP POSTED ON OUR WEB PAGE AND LEGACY PRODUCTS ALREADY
UPDATED.  WILL GO TO FB AROUND 650AM.

SNOW MAP IS POSTED ON THE PHI WEB PAGE AND FACEBOOK AS IS THE SPS
ON OUR WEB PAGE.

610 AM UPDATE: ONE TO 2" POCONOS AND BASICALLY TITRATED DOWN TO
AROUND HALF AN INCH OR LESS ELSEWHERE TO THE NW OF I95 THIS
MORNING. PORTIONS OF BERKS COUNTY TO LEHIGH VALLEY AND SUSSEX
COUNTY NJ NOW ONE HALF TO 1 INCH.

REMAINDER BELOW LITTLE CHANGE FROM 4AM

CONSIDERABLE CLOUDINESS NORTH HALF OF THE FCST AREA INCLUDING
MOST OF OUR PA FCST AREA (EXCEPT SE SLIVER) AND N 1/2 OF NJ AS MID
LVL WAA YIELDS CONSIDERABLE CLOUDINESS AOA 8000 FT THAT LOWERS
LATER THIS MORNING TO BASES AOA 4000 FT IN CONJUNCTION WITH
INCREASING 5H HT FALLS-STRONG SHORT WAVE AND THE WEAK WINDEX EVENT
IT CAUSES NW PORTION OF OUR COUNTY WARNING FORECAST AREA.

AN EXCEPTION IN NJ THIS MORNING...PATCHES OF BKN LOWER CLOUDS NEAR
2500 FT HAVE BECOME EVIDENT IN SAT IMAGERY AND SFC OBS IN S AND
CENTRAL NJ AND EVEN S DE AT 09Z. THATS DEVELOPING NWD AND WILL BE
A PLAYER IN VARIABLE SKYCOVER FOR THIS MORNING ACROSS NJ.

THE SHORT WAVE WITH 100M HT FALLS IN THE UPPER GREAT LAKES THIS PAST
WEDNESDAY EVENING SEPARATES WITH THE 12 HR 70M 500MB HFC CURRENTLY
NRN ILLINOIS PROBABLY BECOMING ABOUT A 150M HFC THRU NE PA EARLY
THIS AFTN. THATS WHEN THE LOW LVL LAPSE RATES STEEPEN WITH CAA
DOWN TO 850 MB SENDING SNOW SHOWERS AND FLURRIES ACROSS EASTERN PA
AND NW NJ. MONITORING THE HRRR/RUC CYCLES FOR THIS. THE COMBO OF
THE MESOSCALE MODELS AND THE HPC QPF SHOULD YIELD A MORNING
COVERING OF SNOW FOR PTNS OF E PA AND FAR NW NJ. THE MESOSCALE
MODELS OFFER SOMEWHAT DIFFERING SOLNS ON WHERE THE MOST INTENSE
QPF WILL BE. FOR NOW AM FAVORING THE POCONOS.

THE S PORTION OF THE FA...THE DELMARVA...EXTREME SE PA AND FAR S NJ
WILL AVG P/S TODAY WITH THE MOST CONCENTRATED CLOUD COVER EXPECTED
LATE MORNING MIDDAY.

THE ELEMENT FCST TODAY WAS A 50 50 BLEND OF THE 00Z/26 NCEP MOS
EXCEPT FAVORED GFS MOS TEMPS/DEWPOINTS.

MAXIMUM TEMPERATURES SHOULD BE NEARLY 10 DEGREES WARMER TODAY
THAN THEY WERE YESTERDAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
SUBSEQUENT TO SHORT WAVE PASSAGE AND THE SUBSIDENCE OF 140M 12HR
500MB HEIGHT RISES...IT SHOULD HAVE GENERALLY CLEARED BY EVENING
ALTHO SOME LOW CLOUDINESS MAY LINGER E CENTRAL AND NE PA.

THIS FCST WAS A 50 50 BLEND OF THE 00Z/26 NCEP MOS GUIDANCE EXCEPT
FAVORED THE DRIER-LOWER GFS DEWPOINTS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THERE IS ONE FEATURE OF CONSEQUENCE IN WHAT IS GENLY A QUIET
EXTENDD PD, AND THAT COMES ON SUN INTO SUNDAY NIGHT.

AT THE START OF THE PD, HIGH PRESSURE WILL BE THE DOMINANT WX
FEATURE AND EXPECT DRY WX. THE FLOW WILL BE NWLY ON FRI AND TEMPS
SHUD BE RIGHT AROUND NRML. BY SAT, THE HIGH PRES MOVES A BIT MORE
TO THE E AND THE FLOW BECOMES MORE WLY AND TEMPS SHOULD WARM UP
WELL INTO THE 40S IN MANY AREAS.

AT THE SAME TIME, LOW PRESSURE WILL BEGIN TO DEVELOP IN THE
GLFMEX.

THE FLOW WILL BECOME MORE SWLY ON SUN IN ADVANCE OF THE
AFOREMENTIONED SYS THAT WILL BE MOVG ACRS THE SERN STATES ERLY SUN
MRNG. THIS SYS SHUD BRING MAINLY RAIN TO THE AREA FROM SW TO NE
BEGINNING SOMETIME SUN MRNG.

THE MDLS HAVE COME INTO MUCH BETTER AGREEMENT, HOWEVER, SOME DIFFS
REMAIN. DEPENDING ON THE TIMING OF THE ONSET OF PRECIP, TEMPS WILL
BE COLD ENOUGH SUN MRNG FOR SOME MIX OR SNOW N AND W ERLY BEFORE A
CHANGEOVER TO ALL RAIN. IF THE INSET TIME IS LATER, THEN THIS WOULD
NOT BE AS MUCH OF AN ISSUE. FOR NOW HAVE JUST GONE WITH SNOW OR
RAIN IN THE PRECIP GRIDS DUE TO THE UNCERTAINTIES IN THE ONSET
TIMING AND THE FACT THAT ITS STILL 4 DAYS AWAY. REGARDLESS, THIS
LOOKS TO BE A MAINLY RAIN EVENT. BY SUN AFTN EVERYONE SHOULD BE
RAINING AND THE RAIN COULD BE HEAVY AT TIMES GOING INTO SUN EVE AS
THE LOW MAKES ITS CLOSEST PASS TO THE REGION AND BEGINS TO PULL
AWAY.

PRECIP SHUD END FROM SW TO NE SUN NIGHT. AS IS USUALLY THE CASE,
THE GFS ENDS THE PRECIP QUICKER THAN THE ECMWF. THE GFS SOMETIMES
HAS A FAST BIAS, BUT THE ECMWF IS USUALLY TOO SLOW, SO SPLITTING
THE DIFFERENCE CAN BE THE PATH OF LEAST RESISTANCE HERE. PRECIP
COULD END AS SNOW SHOWERS IN COLDER AIR SUN NIGHT, ESPECIALLY N
AND W.

HIGH PRESSURE THEN BUILDS IN FOR MON THRU WED. MON LOOKS TO BE THE
TRANSITION DAY WITH MUCH COLDER TEMPS ARRIVING FOR TUE AND NEW
YEAR'S DAY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THROUGH 12Z TODAY...VFR WITH SCT-BKN CLOUDS AOA 8000 FT EXCEPT
PATCHES MVFR CIGS VCNTY KMIV/KACY. LIGHT SOUTH WIND. CONFIDENCE:
AVERAGE.

TODAY AFTER 12Z...VFR SCT-BKN AOA 4000 FT EXCEPT FOR A 2-3 HOUR WINDOW
LATE THIS MORNING MIDDAY FOR A PERIOD MVFR/IFR CONDS IN SNOW
SHOWERS AS FCST IN THE TAFS AT KRDG-KABE WITH A LESSER CHC OF SAME
IN THE DELAWARE VALLEY FM KPNE TO KTTN.

IT SEEMS THE WARMING BOUNDARY LAYER DISSIPATE THE OPPORTUNITY FOR
ANY VIRGA TO REACH THE GROUND AS A FLURRY VCNTY KILG AND THEN EVEN
LESS CHANCE OF ANY PCPN AT KMIV AND KACY THIS AFTN. CLEARING SKIES
LATE TODAY...BACK TO SCT CLOUDS AOA 4000 FT EXCEPT SCT-BKN KABE
AND KRDG.

LIGHT S WIND TO START THIS MORNING BECOMING SW GUST 15-20 KT EARLY
AFTN THEN W OR WNW GUST 18-25 KT LATE AFTN. CONFIDENCE: AVERAGE.

TONIGHT...VFR GENERALLY CLEAR. W-NW WIND GUST AS HIGH AS 15 KT IN
A FEW LOCATIONS. CONFIDENCE: AVERAGE.

OUTLOOK...
FRI THRU SAT...VFR UNDER HIGH PRESSURE. HIGH CONFIDENCE.

SAT NIGHT...MAINLY VFR. THERE IS A CHANCE OF RAIN BUILDING INTO
OUR REGION FROM THE SOUTH AND THAT MAY RESULT IN LOWERING
CONDITIONS TOWARD MORNING, ESPECIALLY OVER THE SOUTHERN AREAS. LOW
CONFIDENCE ON TIMING.

SUN AND SUN NIGHT...MAINLY RAIN IS POSSIBLE WITH MVFR AND IFR
CONDITIONS. PRECIP MAY BEGIN AS A WINTRY MIX OR SNOW N AND W AND
COULD END AS SNOW SHOWERS. LOW CONFIDENCE ON TIMING MDT TO HIGH
CONFIDENCE ON OVERALL DETAILS.

MON...MAINLY VFR.

&&

.MARINE...
ISSUED SCA FOR THE NJ CW WHERE ENOUGH CONFIDENCE (80 PCT) FOR A 2 -4
HR PERIOD OF WNW CAA GUSTS 25 KT IN THE 22Z/26-03Z/27 TIME FRAME.

LOWER DE BAY AND THE DE ATLC WATERS...NOT SURE IF MORE THAN 1 HR OF
G 25 SO LEAVING THE HEADLINE FOR THE FOLLOWING SHIFT IF THEIR
CONFIDENCE IN THE EVENT IS HIGHER.

NW WIND GUSTS SHOULD DIMINISH A FEW KTS NEAR AND AFTER MIDNIGHT
EST TONIGHT.

OUTLOOK...
FRI THRU SUN...NO MARINE HEADLINES ARE ANTICIPATED WITH HIGH
PRESSURE IN CONTROL.

SUN NIGHT AND MON...SCA FLAG MAY BE NEEDED AS LOW PRESSURE MOVES
AWAY FROM THE AREA AND SEAS AND WIND INCREASE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT EST
     TONIGHT FOR ANZ450>453.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...DRAG  613AM
SHORT TERM...DRAG
LONG TERM...NIERENBERG
AVIATION...DRAG/NIERENBERG
MARINE...DRAG/NIERENBERG
Hazardous weather outlook, Dec 26, 4:04 AM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 AM EST THU DEC 26 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-270915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
404 AM EST THU DEC 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-270915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
404 AM EST THU DEC 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 26, 2:24 AM EST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 AM EST THU DEC 26 2013

PAZ054-055-261200-
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
224 AM EST THU DEC 26 2013

...SNOW THIS MORNING WILL CAUSE SLIPPERY TRAVEL BETWEEN 7 AM AND
11 AM IN THE POCONOS...

A TWO HOUR WIDE BAND OF SNOW SHOWERS WILL PROBABLY ENTER THE POCONOS
FROM THE WEST AROUND 7 AM OR 8 AM AND END BY FORENOON. SNOW IS LIKELY
TO ACCUMULATE BETWEEN ONE HALF INCH AND 1.5 INCHES WITHIN A 1 TO 2
HOUR PERIOD. VISIBILITY WILL DROP BELOW A MILE IN THE SNOW...POSSIBLY
TO A HALF MILE FOR A FEW MINUTES. TEMPERATURES DURING THE SNOW WILL
BE AROUND 20 DEGREES.

A FEW GLIMPSES OF THE SUN ARE POSSIBLE THIS AFTERNOON AND THE MERCURY
SHOULD RISE TO NEAR 30.

NJZ001-007-009-PAZ060>062-101-103-105-261200-
SUSSEX-WARREN-HUNTERDON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...FLEMINGTON...
READING...ALLENTOWN...BETHLEHEM...EASTON...HONEY BROOK...OXFORD...
COLLEGEVILLE...POTTSTOWN...CHALFONT...PERKASIE
224 AM EST THU DEC 26 2013

...A PERIOD OF SNOW SHOWERS SOMETIME BETWEEN 9 AM AND NOON MAY CAUSE
SLIPPERY TRAVEL...

SNOW SHOWERS MOVING EASTWARD AHEAD OF A COLD FRONT WILL BE CROSSING
BERKS COUNTY THROUGH THE LEHIGH VALLEY OF EASTERN PENNSYLVANIA INTO
FAR NORTHWEST NEW JERSEY BY LATE MORNING. THESE SNOW SHOWERS COULD
ACCUMULATE A QUICK HALF INCH AND MAKE ALL UNTREATED SURFACES SLIPPERY.
TEMPERATURES DURING THE SNOW WILL PROBABLY BE 25 TO 30 DEGREES.

SKIES WILL PARTIALLY CLEAR THIS AFTERNOON AND THE MERCURY WILL
RISE INTO THE 30S.

DRAG
Special weather statement, Dec 26, 6:45 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
645 AM EST THU DEC 26 2013

PAZ054-055-261500-
CARBON-MONROE-
INCLUDING THE CITIES OF...JIM THORPE...STROUDSBURG
645 AM EST THU DEC 26 2013

...SNOW OVER THE POCONOS THIS MORNING WILL CAUSE SLIPPERY TRAVEL BETWEEN
7 AM AND NOON...

A TWO TO FOUR HOUR WIDE BAND OF SNOW SHOWERS WILL BEGIN IN THE POCONOS
AROUND 7 AM OR 8 AM AND END BY NOON. SNOW WILL ACCUMULATE BETWEEN
ONE AND 2 INCHES OVER MOST OF THE POCONOS THIS MORNING. VISIBILITY
WILL DROP BELOW A MILE IN THE SNOW...POSSIBLY TO A HALF MILE FOR A
FEW MINUTES. TEMPERATURES DURING THE SNOW WILL BE AROUND 20
DEGREES.

PLAN FOR DEVELOPING TRAVEL DELAYS ON ALL UNTREATED SURFACES THIS
MORNING.

A FEW GLIMPSES OF THE SUN ARE POSSIBLE THIS AFTERNOON AND THE
TEMPERATURE SHOULD RISE TO NEAR 30.

NJZ001-007-009-PAZ060>062-101-103-105-261500-
SUSSEX-WARREN-HUNTERDON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...FLEMINGTON...
READING...ALLENTOWN...BETHLEHEM...EASTON...HONEY BROOK...OXFORD...
COLLEGEVILLE...POTTSTOWN...CHALFONT...PERKASIE
645 AM EST THU DEC 26 2013

..A PERIOD OF SNOW SHOWERS SOMETIME BETWEEN 830 AM AND NOON SHOULD
CAUSE STRETCHES OF SLIPPERY TRAVEL...

SNOW SHOWERS MOVING EASTWARD AHEAD OF A COLD FRONT WILL BE CROSSING
BERKS COUNTY THROUGH THE LEHIGH VALLEY OF EASTERN PENNSYLVANIA INTO
FAR NORTHWEST NEW JERSEY DURING MID AND LATE MORNING. THESE SNOW
SHOWERS SHOULD ACCUMULATE A QUICK HALF INCH TO AROUND 1 INCH AND
MAKE ALL UNTREATED SURFACES SLIPPERY. TEMPERATURES DURING THE SNOWFALL
WILL PROBABLY REMAIN IN THE 20S.

PLAN FOR POSSIBLE TRAVEL DELAYS THIS MORNING.

SKIES WILL PARTIALLY CLEAR THIS AFTERNOON AND THE MERCURY WILL
RISE INTO THE 30S WITH MUCH IMPROVED TRAVEL CONDITIONS.

DRAG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Berks

When
December 26, 7:30 AM EST to 10:00 AM EST
Where
Berks forecast zone
Injuries
0 direct, 55 indirect
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

Winter Weather, Lehigh

When
December 26, 8:00 AM EST to 10:00 AM EST
Where
Lehigh forecast zone
Reported by
Trained Spotter
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

Winter Weather, Carbon

When
December 26, 8:00 AM EST to 10:00 AM EST
Where
Carbon forecast zone
Reported by
Trained Spotter
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Northampton

When
December 26, 8:00 AM EST to 10:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

Winter Weather, Western Chester

When
December 26, 9:00 AM EST to 10:30 AM EST
Where
Western Chester forecast zone
Reported by
Trained Spotter
Coordinates
39.973, -75.748 (the zone’s center; the record gives no point)

Winter Weather, Upper Bucks

When
December 26, 9:00 AM EST to 10:30 AM EST
Where
Upper Bucks forecast zone
Reported by
Trained Spotter
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

Winter Weather, Western Montgomery

When
December 26, 9:00 AM EST to 10:30 AM EST
Where
Western Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
40.211, -75.367 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
December 26, 9:00 AM EST to 11:00 AM EST
Where
Monroe forecast zone
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Monroe2013-12-2664MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486883, 486885, 486886, 487169, 486884, 487167, 487168, 487170.